Four British men have developed a potentially life-threatening condition just days after having AstraZeneca’s Covid vaccine. The recipients developed Guillain-Barré syndrome, which can cause paralysis and leave patients in crippling pain.
All four cases were spotted in the Nottingham area, where around 700,000 people have had the British firm’s coronavirus jab.
British health chiefs have yet to offer a public breakdown of how many cases of the syndrome have been spotted in vaccine recipients across the entire country. But a similar link has been spotted in both Australia and India, where AstraZeneca’s vaccine is also being dished out. It is also a known rare side effect of flu and HPV jabs.
AstraZeneca’s jab — which is given as a double-dose — has also been heavily linked to deadly blood clots in younger adults. For that reason, UK drug watchdogs have recommended under-40s, who face a tiny risk of falling seriously ill with Covid, get alternative jabs. But data is now also emerging that shows Pfizer’s jab — the other main option being administered in the UK — may cause heart inflammation.
Cases of Guillain-Barre syndrome after AstraZeneca’s vaccine were described in two separate studies in the journal Annals of Neurology. The complication — normally triggered by an infection — usually occurs in around one in 100,000 people in the UK and US.
But doctors in India who also uncovered the link say it was occurring up to 10 times more than expected. One of the articles published in the journal broke down the cases spotted in Nottingham, which all occurred within ten days of each other.
Symptoms began 11 to 22 days after the first jab and all of the four men were aged between 20 and 57. One had no relevant medical history. The three others others had ulcerative colitis, asthma and high blood pressure. None had been infected with Covid. They were treated with antibodies and steroid pills.
Read More: Four British men develop potentially deadly Guillain-Barré syndrome just days after having AstraZeneca’s Covid jab